Diabetes care is often a trade off between tighter glucose control and hypoglycaemia (blood glucose <4.0mmol/l). Whilst clinicians often appear to concentrate on the former, hypoglycaemia is the one aspect of diabetes care that concerns patients. Hypoglycaemia occurs more commonly than is usually thought, 10-30% of patients with Type 1 diabetes having a severe episode each year. In Type 2 diabetes, the risk of hypoglycaemia depends on the duration of diabetes and the increasing use of insulin.
Falling glucose levels leads initially to a sympatho-adrenal response and associated symptoms including sweating, tremor etc and eventually neuroglycopenic symptoms including confusion and ultimately a reduced conscious level. Contributory factors to hypoglycaemia include renal & hepatic failure, autonomic neuropathy, hypothyroidism and pregnancy.
Whilst most patients with newly or recently diagnosed diabetes have a normal counter regulatory response, this becomes blunted with increasing duration of diabetes. As a result, symptoms may not occur until blood glucose drops below 2.5mmol/l or lower. At this level, neuroglycopenic symptoms become increasingly prevalent, significantly affecting patients quality of life especially the impact on driving, the DVLA often withdrawing the licence of those with hypo unawareness.
Clearly avoiding hypos is important both from a symptom and patient safety point of view. Patients should be advised to increase monitoring, carry regular carbohydrate and rotate injection sites. The latter is especially important as lipohypertrophy caused by repeated injections into the same area causes impaired absorption of insulin resulting in erratic and unexplained fluctuations in blood glucose. Often a period of more relaxed glucose targets results in awareness returning. Other options include the use of pumps and assessment for the use of continuous glucose monitoring,
Whilst insulin tends to be the commonest cause of hypoglycaemia, sulphonylureas can cause problems when prescribed in mono or combination therapy, more commonly when drugs with long half lives are prescribed e.g. glibenclamide. These drugs should be prescribed with caution in patient groups where hypoglycaemia is a concern e.g. the elderly. With regard to insulin, the use of analogues or basal bolus regimens may attain a more physiological profile to match carbohydrate intake.
In summary, hypoglycaemia is an inevitable consequence of blood glucose. Individualised patient management plans should take this into account especially when deciding the type of oral agent or insulin.
Dr Mark Freeman